Alert archive / Virginia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 28, NWS Morristown, TN

February 18, 2009Lee County, Scott County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Feb 18, 2009, 3:57 PM EST for Lee County, Scott County, Virginia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 18, 2009, 3:57 PM EST (20:57 UTC)
Expired
Feb 18, 2009, 4:46 PM EST
In force
49 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Lee County, VA, Scott County, VA

The radar

The Knoxville radar (KMRX), 77 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 333 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
333 m²/s²
0-3 km storm-relative helicity
449 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 18, 2:50 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Feb 18, 2:50 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
250 PM EST WED FEB 18 2009

.SHORT TERM...(TONIGHT AND THURSDAY)...COLD FRONT SWINGS THROUGH THE
SOUTHERN APPALACHIAN REGION EARLY IN THE FIRST PERIOD...TAKING MOST
OF ORGANIZED PRECIP WITH IT. ANTICIPATE WINDS TO REMAIN STRONG WITH
FROPA AND WILL CONTINUE WIND PRODUCTS AS CURRENTLY CONFIGURED.
MOISTURE DEPARTS BUT GOOD UPSLOPE FLOW COMPONENT SHOULD KEEP PRECIP
GOING IN FAVORED UPSLOPE FLOW TERRAIN THROUGH THURSDAY. APPEARS TO
BE INSUFFICIENT MOISTURE FOR ANY SIGNIFICANT ACCUMULATION HOWEVER.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...MODELS/ENSEMBLES
INDICATE THAT PROGRESSIVE PATTERN WILL CONTINUE THROUGH THE LONG
TERM. NEXT UPPER TROUGH/SURFACE COLD FRONT FEATURE APPROACHES BY
EARLY SATURDAY AND CONTINUES INTO EARLY SUNDAY. APPEARS TEMPS WILL
INITIALLY BE COLD ENOUGH FOR PRECIP TO BEGIN AS SNOW AND POSSIBLY A
MIX. THIS PRECIP SHOULD CHANGE OVER TO ALL RAIN BY SATURDAY
AFTERNOON IN MOST LOCATIONS AS TEMPS SLOWLY CLIMB TO ABOVE FREEZING.
DRY WEATHER RETURNS FOR THE BALANCE OF SUNDAY INTO EARLY TUESDAY
BEFORE ANOTHER SYSTEM APPROACHES BY LATER TUESDAY. MODEL TIMING
DIFFERENCE CAST UNCERTAINTY IN EXACT ONSET AND DEPARTURE OF PRECIP
AT THIS TIME. THUS HAVE CONTINUED SLIGHT CHANCE POPS ACROSS SEVERAL
PERIODS. TEMPS WILL AVERAGE BELOW CLIMO THROUGH MUCH OF THE LONG
TERM BEFORE MODERATING TO NEAR CLIMO BY LATE IN THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             37  49  25  46  30 /  40  10   0   0  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  36  45  20  42  29 /  50  10   0   0  10
OAK RIDGE, TN                       35  46  22  43  27 /  40  10   0   0  20
TRI CITIES AIRPORT, TN              37  43  18  37  21 /  50  20   0   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     SEVIER SMOKY MOUNTAINS...SOUTHEAST GREENE.

     WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: CAMPBELL...CLAIBORNE...EAST POLK...JOHNSON...
     MORGAN...SCOTT TN...SOUTHEAST CARTER...SOUTHEAST MONROE...
     UNICOI.

VA...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

LCM
Hazardous weather outlook, Feb 18, 5:30 AM EST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 PM EST WED FEB 18 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
530 AM EST WED FEB 18 2009 /430 AM CST WED FEB 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL BRING A COLD FRONT AND ITS ASSOCIATED
STRONG WIND FIELD ACROSS THE TENNESSEE RIVER VALLEY TODAY.
SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP AHEAD OF THIS COLD
FRONT...WITH SOME THUNDERSTORMS POSSIBLY BECOMING SEVERE WITH
DAMAGING WINDS.  ADDITIONALLY...STRONG...GUSTY WINDS WILL DEVELOP
OVER HIGHER ELEVATIONS OF THE NORTHERN PLATEAU...SOUTHWEST VIRGINIA
AND THE EAST TENNESSEE MOUNTAINS.  A WIND ADVISORY IS IN EFFECT FOR
THESE LOCATIONS...WITH THE EXCEPTION OF A HIGH WIND WARNING FOR THE
SMOKY MOUNTAIN REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WARP AROUND MOISTURE ALONG WITH UPSLOPE FLOW BEHIND AN EXITING LOW
PRESSURE SYSTEM ON THURSDAY AND THURSDAY NIGHT COULD GENERATE UP TO
AN INCH OF SNOW OVER HIGHER ELEVATIONS OF THE EAST TENNESSEE
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Feb 18, 11:30 AM EST, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1130 AM EST WED FEB 18 2009

TNZ012>018-035>047-067>074-VAZ001-002-005-006-008-181730-
ANDERSON-BLOUNT SMOKY MOUNTAINS-CAMPBELL-CLAIBORNE-COCKE SMOKY
MOUNTAINS-GRAINGER-HAMBLEN-HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-
LEE-LOUDON-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST
COCKE-NORTHWEST GREENE-NW BLOUNT-ROANE-RUSSELL-SCOTT-SEVIER SMOKY
MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST
GREENE-SULLIVAN-UNICOI-UNION-WASHINGTON-WISE-
1130 AM EST WED FEB 18 2009

...A CLUSTER OF SHOWERS...WITH EMBEDDED THUNDERSTORMS WILL BE
AFFECTING EAST CENTRAL AND NORTHEAST TENNESSEE...AND SOUTHWEST
VIRGINIA.

AT 1128 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS MOVING NORTHEAST AT 35 MPH...ALONG AND NORTH OF
I-40.

WINDS 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS. SMALL HAIL IS
POSSIBLE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

17
Local storm report, Feb 18, 3:37 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
337 PM EST WED FEB 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     DAYTON                  35.49N 85.01W
02/18/2009                   RHEA               TN   LAW ENFORCEMENT

            TREE FELL ON SCHOOL BUS ON CEMETARY ROAD. NO INJURIES.

&&
Local storm report, Feb 18, 3:52 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
352 PM EST WED FEB 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             PENNINGTON GAP          36.76N 83.03W
02/18/2009  M0.88 INCH       LEE                VA   TRAINED SPOTTER

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 3:46 AM ESTHigh Wind WarningMRXBlount, Cocke, Greene, Sevier14 hr
Feb 18, 2:29 PM ESTSevere Thunderstorm WarningMRXCampbell, Scott61 min
Feb 18, 2:37 PM ESTTornado WarningMRXMorgan, Roane38 min
Feb 18, 3:07 PM ESTSevere Thunderstorm WarningMRXBledsoe, Loudon, Meigs, Rhea, Roane38 min
Feb 18, 3:10 PM ESTSevere Thunderstorm WarningMRXAnderson, Knox, Loudon, Roane50 min
Feb 18, 3:18 PM ESTSevere Thunderstorm WarningMRXBledsoe, Hamilton, McMinn, Meigs, Monroe, Rhea57 min
Feb 18, 3:18 PM ESTSevere Thunderstorm WarningMRXCampbell, Claiborne, Hancock57 min
Feb 18, 3:25 PM ESTSevere Thunderstorm WarningMRXBradley, Hamilton, Marion, Meigs, Sequatchie65 min
Feb 18, 3:25 PM ESTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Scott65 min
Feb 18, 4:06 PM ESTSevere Thunderstorm WarningMRXCocke, Greene, Jefferson39 min
Feb 18, 4:08 PM ESTTornado WarningMRXBlount, McMinn, Monroe37 min
Feb 18, 4:13 PM ESTSevere Thunderstorm WarningMRXMcMinn, Monroe, Polk32 min
Feb 18, 4:36 PM ESTSevere Thunderstorm WarningMRXGreene, Unicoi, Washington39 min
Feb 18, 4:38 PM ESTSevere Thunderstorm WarningMRXWashington28 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.